Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 39, NWS El Paso, TX

August 12, 2014El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 12, 2014, 3:11 PM MDT for El Paso County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 3:11 PM MDT (21:11 UTC)
Expired
Aug 12, 2014, 5:15 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:27 PM MDTFLASH FLOOD3 E El Paso, TXNUMEROUS REPORTS VIA TWITTER AND MEDIA SHOW I-10 NEAR RAYNOLDS AND THE SPEGHETTI BOWL IS FLOODED WITH TRAFFIC AT A STAND STILL ON THE INTERSTATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WGUS54 KEPZ 122111
FFWEPZ
TXC141-122315-
/O.NEW.KEPZ.FF.W.0039.140812T2111Z-140812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
311 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 515 PM MDT

* AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  HORIZON CITY...
  FABENS...
  CENTRAL EL PASO...
  INDIAN CLIFFS RANCH...
  AGUA DULCE...
  TORNILLO...
  SPARKS...
  COLONIA DEL PASO...
  LAKE WAY ESTATES...
  FRANKLIN MOUNTAINS STATE PARK...

WIDE SPREAD HEAVY RAIN IS FALLING OVER VARIOUS PARTS OF EL PASO 
COUNTY.  RAINFALL ESTIMATES OF 1 TO 2 INCHES OF RAIN HAVE FALLEN 
OVER EAST AND CENTRAL EL PASO AND THE LOWER VALLEY OF EL PASO 
COUNTY. HEAVY RAIN IS EXPECTED FOR THE AT LEAST THE NEXT 30 MINUTES. 

LAT...LON 3141 10613 3159 10631 3168 10635 3172 10638
      3176 10645 3173 10649 3176 10652 3200 10655
      3200 10626 3187 10609 3152 10599 3139 10599

$$

TSB
2 follow-up statements
095 
WGUS74 KEPZ 122223
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
423 PM MDT TUE AUG 12 2014

TXC141-122315-
/O.CON.KEPZ.FF.W.0039.000000T0000Z-140812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
423 PM MDT TUE AUG 12 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EL PASO COUNTY UNTIL 515
PM MDT...

AT 421 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING IN CENTRAL EL PASO ALONG I-10 NEAR THE 
SPAGHETTI BOWL.  IN ADDITION FLOODING HAS BEEN REPORTED IN THE UMC 
HOSPITAL BASEMENT.  THE STORM THAT CAUSED THE HEAVY RAIN AND 
FLOODING HAVE MOVED OUT OF THE AREA...BUT RUNOFF AND STANDING WATER 
ARE STILL CAUSING SIGNIFICANT PROBLEMS.

LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  HORIZON CITY...
  FABENS...
  CENTRAL EL PASO...
  INDIAN CLIFFS RANCH...
  AGUA DULCE...
  TORNILLO...
  SPARKS...
  COLONIA DEL PASO...
  LAKE WAY ESTATES...
  FRANKLIN MOUNTAINS STATE PARK...

LAT...LON 3141 10613 3159 10631 3168 10635 3172 10638
      3176 10645 3173 10649 3176 10652 3200 10655
      3200 10626 3187 10609 3152 10599 3139 10599

$$

TSB
925 
WGUS74 KEPZ 122310
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
510 PM MDT TUE AUG 12 2014

TXC141-122323-
/O.EXP.KEPZ.FF.W.0039.000000T0000Z-140812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
510 PM MDT TUE AUG 12 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EL PASO COUNTY WILL
BE ALLOWED TO EXPIRE AT 515 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
STANDING WATER ON SOME STREETS IS STILL CAUSING SOME TRAFFIC 
CONGESTION...BUT NO FURTHER FLOODING IS EXPECTED.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3141 10613 3159 10631 3168 10635 3172 10638
      3176 10645 3173 10649 3176 10652 3200 10655
      3200 10626 3187 10609 3152 10599 3139 10599

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:31 AM MDT, 10 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 4:31 AM MDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
431 AM MDT TUE AUG 12 2014

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE REGION WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CREATE LOCALIZED
FLOODING ALONG DRAINAGES...ARROYOS AND SMALL STREAMS. DAY TIME
TEMPERATURES WILL BE BELOW NORMAL THE NEXT COUPLE OF DAYS.
STRENGTHENING HIGH PRESSURE ALOFT WILL REDUCE STORM DEVELOPMENT
OVER THE AREA BY THE WEEKEND WITH MOSTLY ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED. TEMPERATURES WILL WARM BACK UP TO NEAR OR
SLIGHTLY ABOVE SEASONAL AVERAGES BY THE WEEKEND.

&&

.DISCUSSION...
SCATTERED LIGHT SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE
OCCURRING OVER THE REGION EARLY THIS MORNING. WHILE MUCH OF THE
DEEPER MOISTURE HAS SHIFTED WEST INTO ARIZONA...THE AIR MASS
REMAINS MOIST AND UNSTABLE ACROSS THE AREA WITH A POTENTIAL FOR
STORMS CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL THE REST OF
TODAY AND AGAIN TOMORROW. ANOTHER UPPER LEVEL DISTURBANCE WILL
HELP ENHANCE STORM DEVELOPMENT AS IT TRACKS NEAR THE AREA...
HEADING NORTHWEST ALONG THE WEST SIDE OF AN UPPER LEVEL HIGH
CENTERED OVER THE STATE.

WHILE THE HIGH ALOFT MAY SUPPRESS SOME STORM ACTIVITY...ABUNDANT
MOISTURE WILL KEEP DECENT RAIN CHANCES IN PLAY FOR THE NEXT FEW
DAYS. THE BEST CHANCE FOR HEAVY RAIN WILL CONTINUE TO BE OVER THE
MOUNTAINS AND ALSO IN LOWLAND AREAS WEST OF THE RIO GRANDE WHICH
IS CLOSER TO DEEPER MOISTURE IN ARIZONA. FLOODING POTENTIAL WILL
BE POSSIBLE ALONG DRAINAGES... ARROYOS...SMALL STREAMS AND LOW
WATER CROSSINGS...ESPECIALLY NEAR THE BURN SCARS IN THE GILA
REGION. ISOLATED STRONGER STORMS CAN PRODUCE AN INCH OF RAIN IN
LESS THAN 30 MINUTES WITH EXCESSIVE RUNOFF AND LOCALIZED FLOODING
POSSIBLE THE NEXT FEW DAYS.

FOR FRIDAY AND THE WEEKEND THE HIGH ALOFT WILL REMAIN OVER THE
AREA AND THE MOISTURE PLUME TRAPPED UNDERNEATH WILL DIMINISH IN
STRENGTH. THIS SHOULD GRADUALLY REDUCE CHANCES FOR THUNDERSTORM
DEVELOP TO A MORE ISOLATED COVERAGE PATTERN BY SUNDAY. RAIN
DISTRIBUTION WILL BE MORE SPOTTY WITH GENERALLY LIGHT TO MODERATE
AMOUNTS. WHILE LONG RANGE MODELS CONTINUE A ON A DRYING TREND...A
PATTERN OF ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS
WILL BE POSSIBLE EACH DAY NEXT WEEK. TEMPERATURES WILL REMAIN NEAR
OR SLIGHTLY ABOVE NORMAL NEXT WEEK.

&&

.AVIATION...VALID 12/12Z - 13/12Z...
A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA WITH A WEAK
FRONTAL BOUNDARY ACROSS THE AREA. SCATTERED SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE AREA WIDE THROUGH
THE VALID PD. CIGS AND VSBY WILL DROP TO MVFR AND IFR LEVELS NEAR
STORMS...WITH MAINLY IFR LEVELS OVER THE HIGHER MTNS. CIGS WILL BE
VARIABLE WITH SCT-BKN060 ALONG AND SOUTH OF THE INTERSTATE-10
CORRIDOR AND WITH SCT060 BKN080 NORTH ALONG INTERSTATE-25
CORRIDOR. TSTM ACTIVITY WILL TAPER OFF AFT 12Z WITH AREAS OF -RA
PERSISTING. PREVAILING SURFACE WINDS WILL BE FROM THE EAST
SOUTHEAST AT 10-15 KNOTS.

&&

.FIRE WEATHER...

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER THE AREA FOR
THE NEXT FEW DAYS. A WEAK FRONTAL BOUNDARY IS STRADDLING THE REGION
AND WILL HELP FOCUS THUNDERSTORM DEVELOPMENT ALONG WITH TERRAIN
INDUCED LIFT OVER THE MOUNTAINS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND CONTINUE THROUGH THE DAY AND NIGHT.
MODERATE TO HEAVY RAINFALL IS EXPECTED WITH HALF INCH TO INCH AND
HALF AMOUNTS OCCURRING VERY QUICKLY. EXCESSIVE RAIN RUNOFF WITH
LOCALIZED FLOODING ALONG DRAINAGES...SMALL STREAMS AND ARROYOS IS
POSSIBLE.

THE HIGHEST RAINFALL POTENTIAL WILL OCCUR OVER THE MOUNTAIN ZONES
AND FOR LOWLAND AREAS WEST OF RIO GRANDE. THIS PATTERN IS LIKELY TO
REPEAT THURSDAY. BURN SCARS IN THE GILA REGION REMAIN SUSCEPTIBLE TO
HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE FOR DRAINAGES AND
CREEKS THAT HAVE HEADWATERS WITHIN THE BURN SCARS. IN
STRENGTHENING HIGH PRESSURE ALOFT WILL SLIGHTLY DIMINISH ACTIVITY
WEDNESDAY AND THURSDAY FOR AREAS EAST OF RIVER WITH LITTLE CHANGE
WEST OF THE RIVER. FRIDAY WILL SEE MORE WIDESPREAD ACTIVITY AS
MOISTURE LEVELS INCREASE.

MINIMUM HUMIDITY VALUES THROUGH WEDNESDAY WILL RANGE FROM MID 30S
OVER THE LOWLANDS TO LOWER 50S IN THE MOUNTAINS WITH DECENT
OVERNIGHT RECOVERIES. WINDS WILL REMAIN STEADY FROM THE EAST
SOUTHEAST AT 10 TO 15 MPH.  GOOD TO EXCELLENT VENT RATES ARE
EXPECTED THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  73  90  71  91 /  30  40  30  30  30
SIERRA BLANCA           82  65  83  65  86 /  30  30  20  20  10
LAS CRUCES              90  69  88  69  89 /  30  40  30  30  30
ALAMOGORDO              89  68  88  69  90 /  30  40  30  30  30
CLOUDCROFT              66  51  67  52  69 /  50  40  40  30  50
TRUTH OR CONSEQUENCES   88  69  87  70  88 /  40  40  40  30  40
SILVER CITY             82  60  80  62  85 /  50  50  60  50  50
DEMING                  90  68  88  68  88 /  50  50  40  40  40
LORDSBURG               90  68  88  68  88 /  50  50  50  40  40
WEST EL PASO METRO      90  72  89  71  92 /  30  40  30  30  30
DELL CITY               87  67  90  65  91 /  30  40  20  20  10
FORT HANCOCK            89  72  90  72  91 /  30  30  30  30  20
LOMA LINDA              82  66  84  66  87 /  30  40  30  30  30
FABENS                  87  71  90  71  89 /  30  40  30  30  30
SANTA TERESA            91  70  90  70  91 /  30  40  30  30  30
WHITE SANDS HQ          87  69  88  70  91 /  30  40  30  30  30
JORNADA RANGE           87  67  86  67  88 /  30  40  30  30  30
HATCH                   90  66  89  67  92 /  40  40  40  30  30
COLUMBUS                88  70  88  70  88 /  40  50  40  30  30
OROGRANDE               87  69  87  68  90 /  30  40  30  30  30
MAYHILL                 69  57  71  57  75 /  50  40  40  30  50
MESCALERO               74  57  75  57  79 /  50  40  40  30  50
TIMBERON                73  56  75  56  76 /  50  40  40  30  40
WINSTON                 76  59  74  57  80 /  50  50  60  40  50
HILLSBORO               81  64  79  64  82 /  50  50  40  40  30
SPACEPORT               86  67  87  68  88 /  30  40  40  30  30
LAKE ROBERTS            78  61  78  61  81 /  60  60  60  50  60
HURLEY                  85  64  85  64  84 /  50  50  40  40  40
CLIFF                   86  64  82  64  86 /  60  60  50  40  50
MULE CREEK              81  58  79  58  82 /  60  60  50  40  50
FAYWOOD                 81  63  80  64  84 /  60  50  40  40  40
ANIMAS                  87  67  85  67  88 /  40  50  50  40  40
HACHITA                 87  67  88  66  89 /  50  50  40  40  40
ANTELOPE WELLS          87  65  86  64  86 /  50  50  40  40  40
CLOVERDALE              84  62  81  63  83 /  50  50  50  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04 LUNDEEN
Hazardous weather outlook, Aug 12, 11:35 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1135 AM MDT TUE AUG 12 2014

NMZ401>417-TXZ418>424-131700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1135 AM MDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH BEST COVERAGE DEMING WEST. WITH HIGH MOISTURE CONTENT
IN THE ATMOSPHERE...LOCAL HEAVY RAINFALL AND FLOODING REMAINS A
POSSIBILITY. WIND GUSTS OF 40 TO 50 MPH MAY OCCUR FROM A FEW OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE WEDNESDAY...SCATTERED WEST OF DEMING AND
MOSTLY ISOLATED TO THE EAST. SOME HEAVY RAINFALL AND FLOODING STILL
POSSIBLE...MOSTLY WEST OF DEMING. THURSDAY AND BEYOND...SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED THUNDERSTORMS
ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:16 PM MDTAreal Flood AdvisoryEPZEl Paso119 min
Aug 12, 2:32 PM MDTAreal Flood AdvisoryEPZEl Paso118 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.